What are possible complications of hyperkalemia (high serum potassium level) treatment?

Updated: Jun 20, 2018
  • Author: Eleanor Lederer, MD, FASN; Chief Editor: Vecihi Batuman, MD, FASN  more...
  • Print
Answer

Complications of therapy include the following:

  • Failure to control hyperkalemia
  • Hypokalemia due to excessively aggressive therapy
  • Hypercalcemia due to excessive calcium administration
  • Hypocalcemia from excessive bicarbonate therapy
  • Chest discomfort or tachycardia due to beta-agonist therapy
  • Hypoglycemia or hyperglycemia complicating glucose and insulin administration
  • Metabolic alkalosis and tetany due to excessive sodium bicarbonate administration
  • Volume depletion, metabolic alkalosis, renal insufficiency, hypocalcemia, hypomagnesemia, and hypophosphatemia due to aggressive loop diuretic use
  • Colon perforation due to exchange resin administration

Treatment of pseudohyperkalemia may result in hypokalemia; thus, treatment of non–life-threatening hyperkalemia should be deferred pending verification of hyperkalemia.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!